Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

How can the cause, of tiny thread like reddish worms in stool with itching in rectum, be diagnosed and treated ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
Hi,
I found tiny thread like reddish worms in my stool and I have itching in the rectum. Is this sufficient to tell what worms / parasites could these be or will I need to get a stool test done? What medication should I take in case this information is sufficient to diagnose?

thanks
Posted Mon, 30 Apr 2012 in General Health
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello XXXXXXX

Thanks for posting your query.

From the symptoms that you have described i.e itching sensation in the rectum and visible tiny thread like worms in stools, it can be pin worms or thread worms. The symptoms of pinworms include itching and irritation of the anus, digestive disorders, insomnia, irritation and the worms come out of the anal opening to lay eggs at night. The eggs can pass to others through air or by contact with infected food.

The eggs can be passed by direct contact, or through sharing of food or drinks etc.

You should get a stool examination done to confirm the diagnosis.

Mebendazole is the treatment of choice and just one dose kills the worms. A second dose two weeks after the first is sometimes needed if the infection has not cleared. For pinworms, albendazole (Zentel) or mebendazole can be taken. Please discuss regarding this with your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: How can the cause, of tiny thread like reddish worms in stool with itching in rectum, be diagnosed and treated ? 11 days later
Dear Dr XXXXXXX

Thanks a lot for your reply. I had tried albendazole (Zentel) earlier (as described in my previous mail) and now agter your mail, tried Mebex for 3 days (100 mg) morning and evening. I dont see the worms in the stool anymore however the itching still persists and hasnt reduced. Infact the itching had somewhat subsided for a couple of days when I took Zentel earlier but didnt subside with Mebex.

- Could a non helmenthic issue be causing the itching as well? (protozoans etc)?
- Is it possible that the itching doesnt subside immediately even after medication but would go with time / after a repeat dose? (worms get killed but eggs remain causing itching?)
- Anything in the diet that I should avoid because of worms? (sugars etc). I havent had any case of sugar in the past.

regards
-Puneet
 
 
Answered by Dr. Jasvinder Singh 11 hours later
Hello XXXXXXX

Perianal itching or pruritis ani can be caused by causes other than worms (pinworms/ threadworms). These include include moisture(due to sweating or frequent washing), the abrasion caused by clothing,the pressure of sitting, chemical irritants like laundry soaps, colognes and scented toilet paper, infections like STD’s ,anal abrasions and fissures and skin problems such as psoriasis, seborrhea and eczema.

Mebendazole 100 mg BD for three days is sufficient to kill the parasite, however to rule out any chance of repeat infection, you can get a stool examination done to look for any parasites/ eggs.

This itching will take a few days to subside. In the meantime get a stool examination done and take tablet cetrizine to relieve the itching after consulting your doctor.

If the symptoms worsen even after stool test comes out normal, then the above mentioned possibilities need to be ruled out.

There is no need of restriction in diet like sugars etc for the perianal itching.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Regards.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor